Texas, 2024

Hail and Damaging Wind in Texas, April 1 to 2, 2024

April 1 to 2, 2024 · NWS EWX · 31 events in 7 counties and zones

A cold front moved into a very moist, warm airmass and generated isolated thunderstorms. Some of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved into a very moist, warm airmass and generated isolated thunderstorms. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 1, 5:32 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 1, 5:32 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 PM CDT Mon Apr 1 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 238 PM CDT Mon Apr 1 2024

Skies have cleared out west with some low and high clouds continuing
across the eastern two-thirds of the area early this afternoon.
Southerly flow is breezy at times with temperatures in the 70s and
80s. With the clearing out west, temperatures in the 90s and
possibly upper 90s may be possible out there late this afternoon. A
large trough axis remains to our west and lift associated with this
system is expected to arrive this evening at the same time as a
frontal boundary. This should allow for some isolated to scattered
showers and thunderstorms to develop. This should initially occur
over the northern Hill Country around 8-10 pm then possible spread
southeast throughout the remainder of the evening period. High-res
model soundings do some convective inhibition in place, but latest
runs of the HRRR show initiation. The convective environment would
be supportive of some large hail with steep mid-level lapse rates in
place. Shear values will also be supportive of organized convection
should thunderstorms initiate. Large hail and damaging winds would
be the main risk, but 0-3km SRH values do support a non-zero tornado
threat and can't completely rule that out. Most of the high-res
models have the activity dissipating by 6z as they enter the Coastal
Plains with just some lingering non-severe showers and perhaps a
storm.

Once the boundary moves through the region, much drier air and some
west/northwest winds will filter into the area. Mostly clear skies
can be expected by tomorrow morning with lows reaching into the 50s
to middle 60s. Clear skies will continue into tomorrow with highs
reaching the 70s to lower 80s. Humidity values will drop to near 20
percent or less across areas west and south of I10/I37. This in
combination with breezy northwesterly winds at the surface should
create near critical to critical fire weather conditions mainly near
the Rio Grande. Will likely need a Grassfire Danger Statement or
perhaps a Red Flag Warning for some of the southwestern counties
tomorrow. With dry air in place and weakening winds, lows tomorrow
night will be on the cooler side in the 40s to near 50 degrees.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 238 PM CDT Mon Apr 1 2024

Seasonable and more comfortable weather trends through mid to late
week across South-Central Texas. Lower humidity levels will trend
under mostly clear skies. Northerly breezes diminish into Wednesday
afternoon before becoming light and variable from Wednesday night
into early Thursday. Winds become south-southeasterly towards late
Thursday and increase into and through the day on Friday. Friday
with the uptick in the southerly flow should see moisture and cloud
cover start to gradually increase. Lingering upper level energy
across the region into midweek becomes more strung out and should
have little if any impact to our sensible weather. No rain will be
expected through Friday. Areas out west closer to the Rio Grande
could see some elevated fire weather concerns in the afternoons but
wind speeds could stay enough both Wednesday and Thursday afternoon
that may help preclude this potential. Afternoon highs across the
region are to range from the mid 70s into the mid 80s while the
overnight lows dip into the mid 40s to the mid 50s.

The upper level pattern is to become more active out west through
this upcoming weekend. The first of two separate upper level lows
moves through the Desert Southwest into the Central Plains from
Saturday into Sunday. This will send a cold front across the area
from Saturday night into Sunday morning. There will be a chance to
slight chance for rain and thunderstorms with this front in the
area. Post-frontal northwesterly winds filters in behind this front
through Sunday but the medium range model guidance indicates that
this flow may be short-lived as the winds quickly respond to the
approach of the next upper level low into the Desert Southwest by
returning out of the southeast from Sunday night towards Monday
morning. The cloud cover into Monday morning remains forecast to
increase thanks to the southeasterly moisture return and with the
strengthening southwesterly flow aloft in the advance of that next
upper level system. Rain chances also may start to filter in as
well. While a cloudy and possibly wet solution is most favored at
this time with approach towards the Solar Eclipse timeframe, there
remains plenty of time to analyze medium range guidance as some
ensemble members with recent model runs have slightly slowed that
moisture return with the southeasterly flow in comparison to the
previous runs.

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Mon Apr 1 2024

Ceilings have returned to VFR at all sites as a front begins to move
across South Central Texas. This boundary will pass through DRT
between 00-01Z, with I-35 sites sometime between 03-06Z. Expect a
broken line of showers and thunderstorms to move across I-35 sites
with the better chances for TSRA at AUS/SAT. After the frontal
passage, winds will shift from the northwest and become gusty late
morning through Tuesday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              60  80  51  76 /  50   0   0   0
Austin Bergstrom Intl Airport  60  80  49  76 /  50   0   0   0
New Braunfels Muni Airport     60  81  49  77 /  40   0   0   0
Burnet Muni Airport            56  72  46  75 /  60   0   0   0
Del Rio Intl Airport           60  81  51  82 /  10   0   0   0
Georgetown Muni Airport        59  75  47  75 /  60   0   0   0
Hondo Muni Airport             57  82  47  79 /  40   0   0   0
San Marcos Muni Airport        59  80  48  76 /  40   0   0   0
La Grange - Fayette Regional   64  80  48  75 /  40   0   0   0
San Antonio Intl Airport       61  81  51  77 /  50   0   0   0
Stinson Muni Airport           62  83  50  78 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...29
Long-Term...Brady
Aviation...27
Hazardous weather outlook, Apr 1, 6:08 PM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
708 PM CDT Mon Apr 1 2024

TXZ171>173-183>194-202>209-217>225-228-030015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
708 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a level 1 to 2 of 5 risk for severe thunderstorms through
early Tuesday morning across parts of the southern Edwards
Plateau, Hill Country, the I-35 corridor and into the coastal
plains. The main hazards are large hail and strong damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The severe weather threat comes to an end overnight/early Tuesday
morning.

Fire weather conditions will be elevated to near critical along
the Rio Grande and southern Edwards Plateau on Tuesday. A
Rangeland Fire Danger Statement is likely to be issued for this
day. No other hazardous weather is expected at this time for the
rest of the period.

.SPOTTER INFORMATION STATEMENT...

Spotters please report any severe weather to the National Weather
Service.

In the hours before

Special weather statement, Apr 1, 5:38 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
638 PM CDT Mon Apr 1 2024

TXZ184-020015-
Edwards TX-
638 PM CDT Mon Apr 1 2024

...A strong thunderstorm will impact portions of north central
Edwards County through 715 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Rocksprings, moving northeast at 60 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central
Edwards County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10004 3013 10040 3028 10050 3029 10048
TIME...MOT...LOC 2338Z 240DEG 52KT 3025 10032

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KCW
Special weather statement, Apr 1, 6:59 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
759 PM CDT Mon Apr 1 2024

TXZ186-188-020130-
Gillespie TX-Kerr TX-
759 PM CDT Mon Apr 1 2024

...A strong thunderstorm will impact portions of northern Kerr and
southwestern Gillespie Counties through 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kerr Wildlife Management Area, or 25 miles north of Vanderpool,
moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hunt, Mountain Home, Kerr Wildlife Management Area, and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3014 9908 2999 9964 3016 9972 3029 9942
      3029 9930 3034 9930 3039 9920
TIME...MOT...LOC 0058Z 247DEG 40KT 3011 9961

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KCW
Special weather statement, Apr 1, 7:35 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
835 PM CDT Mon Apr 1 2024

TXZ186>188-020200-
Gillespie TX-Kerr TX-Bandera TX-
835 PM CDT Mon Apr 1 2024

...A strong thunderstorm will impact portions of northwestern
Bandera, central Kerr and southwestern Gillespie Counties through 900
PM CDT...

At 835 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Kerr Wildlife Management Area, or 15 miles north of
Vanderpool, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Kerrville, Ingram, Hunt, Kerrville-Schreiner Park, and Waltonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2984 9949 3000 9958 3023 9912 2998 9900
TIME...MOT...LOC 0135Z 246DEG 33KT 2996 9946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KCW
Special weather statement, Apr 1, 7:37 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
837 PM CDT Mon Apr 1 2024

TXZ171-188-190-020215-
Blanco TX-Gillespie TX-Llano TX-
837 PM CDT Mon Apr 1 2024

...A strong thunderstorm will impact portions of northwestern Blanco,
central Gillespie and southeastern Llano Counties through 915 PM
CDT...

At 837 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tivydale, or 10 miles west of Fredericksburg, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fredericksburg, Round Mountain, Horseshoe Bay, Johnson City,
Stonewall, Blowout, Cain City, Tivydale, Sandy, Willow City, Rocky
Hill, LBJ State Park, Blumenthal, Eckert, Hye, Rocky Creek, and LBJ
National Historical Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3053 9835 3049 9835 3048 9833 3030 9827
      3014 9910 3032 9916 3056 9836
TIME...MOT...LOC 0137Z 254DEG 45KT 3025 9906

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KCW

The radar

The Austin/San Antonio radar (KEWX), 98 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

30 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gillespie

When
April 1, 7:56 PM CST
Where
Gillespie County, 3.29 mi SSE of Fredericksburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.240, -98.840

A thunderstorm produced quarter size hail southeast of Fredericksburg.

Hail, Gillespie

When
April 1, 8:06 PM CST
Where
Gillespie County, 0.91 mi SE of Stonewall
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
30.240, -98.660

A thunderstorm produced hen egg size hail in Stonewall.

Hail, Gillespie

When
April 1, 8:10 PM CST
Where
Gillespie County, 0.91 mi SE of Stonewall
Measured
1.75 in hail
Reported by
Public
Coordinates
30.240, -98.660

A thunderstorm produced golf ball size hail in Stonewall.

Hail, Blanco

When
April 1, 8:12 PM CST
Where
Blanco County, 1.79 mi E of Hye
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.250, -98.540

A thunderstorm produced quarter to half dollar size hail at the intersection of US 290 and Rocky Rd. east of Hye.

Hail, Blanco

When
April 1, 8:23 PM CST
Where
Blanco County, 0.91 mi SW of Johnson City
Measured
2 in hail
Reported by
Public
Coordinates
30.270, -98.410

A thunderstorm produced hen egg size hail in Johnson City. One of our media partners shared a picture of the hail compared to an egg.

Hail, Blanco

When
April 1, 8:23 PM CST
Where
Blanco County, 2.07 mi N of Johnson City
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
30.310, -98.400

A thunderstorm produced half dollar size hail north of Johnson City.

Hail, Blanco

When
April 1, 8:25 PM CST
Where
Blanco County, 2.16 mi NNW of Johnson City
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
30.310, -98.410

A thunderstorm produced quarter to ping pong ball size hail just north of Johnson City.

Hail, Blanco

When
April 1, 8:30 PM CST
Where
Blanco County, 0.6 mi W of Johnson City
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -98.410

A thunderstorm produced quarter size hail in Johnson City.

Hail, Travis

When
April 1, 8:48 PM CST
Where
Travis County, 1.51 mi NNW of Beecaves
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.320, -97.960

A thunderstorm produced 1.25 inch hail in Bee Cave.

Hail, Travis

When
April 1, 8:51 PM CST
Where
Travis County, 3.16 mi NE of Austin Lakeway Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
30.380, -97.960

A thunderstorm produced penny size hail in Lakeway.

Hail, Travis

When
April 1, 8:52 PM CST
Where
Travis County, 2.16 mi NNW of Beecaves
Measured
1.5 in hail
Reported by
Public
Coordinates
30.330, -97.960

A thunderstorm produced 1.5 inch diameter hail north of Bee Cave.

Hail, Travis

When
April 1, 8:52 PM CST
Where
Travis County, 2.98 mi W of Marshall Ford
Measured
1.5 in hail
Reported by
Public
Coordinates
30.380, -97.930

A thunderstorm produced ping pong ball size hail in the Apache Shores neighborhood of northwestern Austin.

Hail, Travis

When
April 1, 8:55 PM CST
Where
Travis County, 0.6 mi W of Marshall Ford
Measured
1 in hail
Reported by
Public
Coordinates
30.380, -97.890

A thunderstorm produced quarter size hail in the Steiner Ranch community in northwestern Austin.

Hail, Travis

When
April 1, 8:55 PM CST
Where
Travis County, 1.82 mi SW of Dodd City
Measured
1.5 in hail
Reported by
Public
Coordinates
30.410, -97.920

A thunderstorm produced ping pong ball size hail in Hudson Bend.

Hail, Medina

When
April 1, 9:00 PM CST
Where
Medina County, 2.41 mi E of Rio Medina
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.430, -98.840

A thunderstorm produced half dollar size hail east of Rio Medina.

Hail, Medina

When
April 1, 9:00 PM CST
Where
Medina County, 2.41 mi W of Rio Medina
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.430, -98.920

A thunderstorm produced half dollar size hail west of Rio Medina.

Hail, Medina

When
April 1, 9:01 PM CST
Where
Medina County, 0.6 mi W of Rio Medina
Measured
1.75 in hail
Reported by
Public
Coordinates
29.430, -98.890

A thunderstorm produced quarter to golf ball size hail in Rio Medina.

Hail, Medina

When
April 1, 9:05 PM CST
Where
Medina County, 3.61 mi W of Rio Medina
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.430, -98.940

A thunderstorm produced 1 to 1.25 inch hail west of Rio Medina.

Hail, Bexar

When
April 1, 9:13 PM CST
Where
Bexar County, 9.16 mi NW of Macdona
Measured
1 in hail
Reported by
Public
Coordinates
29.430, -98.800

A thunderstorm produced quarter size hail northeast of Castroville.

Hail, Bexar

When
April 1, 9:15 PM CST
Where
Bexar County, 4.81 mi W of Alamo Downs
Measured
1 in hail
Reported by
Public
Coordinates
29.450, -98.710

A thunderstorm produced quarter size hail one mile southwest of SeaWorld San Antonio.

Hail, Bexar

When
April 1, 9:19 PM CST
Where
Bexar County, 2.16 mi NNE of Leon Vly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.500, -98.620

A thunderstorm produced ping pong ball size hail in Leon Valley.

Hail, Bexar

When
April 1, 9:19 PM CST
Where
Bexar County, 4.99 mi WSW of Alamo Downs
Measured
1 in hail
Reported by
Public
Coordinates
29.436, -98.711

A thunderstorm produced hail up to quarter size at Potranco Rd. and Loop 1604 on the westside of San Antonio.

Hail, Bexar

When
April 1, 9:19 PM CST
Where
Bexar County, 2.41 mi E of Leon Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
29.470, -98.590

A thunderstorm produced penny size hail near Leon Valley.

Hail, Bexar

When
April 1, 9:20 PM CST
Where
Bexar County, 1.39 mi WSW of Alamo Downs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.440, -98.650

A thunderstorm produced quarter size hail near the intersection of I-410 and Hwy 151 on the westside of San Antonio.

Hail, Bexar

When
April 1, 9:30 PM CST
Where
Bexar County, 0.83 mi ESE of Castle Hills
Measured
1 in hail
Reported by
Public
Coordinates
29.474, -98.508

A thunderstorm produced quarter size hail at the intersection of Blanco Rd. and Fresno St. in San Antonio.

Hail, Bexar

When
April 1, 9:31 PM CST
Where
Bexar County, 3.34 mi WSW of Woodlawn Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
29.433, -98.572

A thunderstorm produced nickel size hail near the intersection of W. Commerce St. and 36th St. in San Antonio.

Hail, Bexar

When
April 1, 9:31 PM CST
Where
Bexar County, 2.41 mi E of Leon Vly
Measured
1 in hail
Reported by
Public
Coordinates
29.470, -98.590

A thunderstorm produced quarter size hail near Leon Valley.

Thunderstorm Wind, Bexar

When
April 1, 9:36 PM CST
Where
Bexar County, Kirby
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
29.470, -98.380

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a large tree in Kirby.

Hail, Bexar

When
April 2, 12:36 AM CST
Where
Bexar County, 6.91 mi N of Hollywood Park
Measured
0.75 in hail
Reported by
Public
Coordinates
29.670, -98.500

A thunderstorm produced penny size hail in far northern San Antonio.

Hail, Comal

When
April 2, 12:56 AM CST
Where
Comal County, 1.38 mi WNW of Valley View
Measured
0.75 in hail
Reported by
Public
Coordinates
29.780, -98.290

A thunderstorm produced penny size hail along Hwy 46 between Bulverde and New Braunfels.

Hail, Hays

When
April 2, 1:33 AM CST
Where
Hays County, 1.2 mi W of San Marcos
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.900, -97.920

A thunderstorm produced quarter size hail in San Marcos. The Texas State University Emergency Manager passed a picture of the hail to the National Weather Service.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170385, 1170389, 1170386, 1170387, 1170388, 1170397, 1170390, 1170395, 1170392, 1170394, 1170391, 1170396, 1170393, 1170403, 1171895, 1171896, 1170400, 1170398, 1171897, 1171898, 1170399, 1171899, 1171900, 1171904, 1170401, 1171905, 1171906, 1171907, 1170402, 1171908, 1171909.